Thunderstorm Wind, Harrison
- When
- June 23, 2:15 PM EST
- Where
- Harrison County, New Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 40.180, -81.000
The public reported trees down near New Athens.
A slow moving cold front moving southeast across the Upper Ohio valley produced scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A slow moving cold front moving southeast across the Upper Ohio valley produced scattered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 1:50 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EDT THU JUN 23 2011 .SYNOPSIS... PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK AS A COLD FRONT AND UPPER LEVEL LOW PRESSURE CROSS THE REGION. WARM TEMPERATURES AHEAD OF THE FRONT WILL FALL TO SLIGHTLY BELOW NORMAL BY LATE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SLOW MOVING COLD FRONT WILL CONTINUE TO PUSH ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE IN COVERAGE THIS AFTERNOON AS HIRES MODEL GUIDANCE HAD SUGGESTED. MOST OF THE CONVECTION AT THIS POINT IS LOW TOPPED BUT WITH SOME SURFACE HEATING DUE TO BKN CLOUD DECK SOME STORMS MAY MAKE IT TO SEVERE LEVELS DESPITE MARGINAL SHEAR AND WEAK LAPSE RATES. HAVE BROUGHT LIKELY POPS IN FOR THE AFTERNOON AD EVENING HOURS WITH THE CONVECTION ONGOING AND HRRR AND WRF MODELS INDICATING ADDITIONAL STORM DEVELOPMENT THROUGH 00Z. HAVE UPDATED TEMPERATURES AND CLOUD COVER BASED ON CURRENT SURFACE OB AND SATELLITE TRENDS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... THE SURFACE FRONT WILL EXIT TO THE EAST LATE TONIGHT/FRIDAY MORNING; HOWEVER, UPPER LEVEL LOW PRESSURE IS FORECAST TO LINGER OVER THE GREAT LAKES BEFORE EJECTING ACROSS NEW ENGLAND ON SATURDAY. WILL THUS PERSIST WITH CHANCE POPS UNDER COLD MID LEVELS ON FRIDAY AND A GRADUAL PRECIP REDUCTION ON SATURDAY. TEMPERATURES ARE PROJECTED ABOUT 3 TO 5 DEGREES BELOW NORMAL FOR THE SHORT TERM PERIOD. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A LOW PRESSURE SYSTEM WILL TRACK FROM THE UPPER MS VALLEY INTO ONTARIO EARLY NEXT WEEK. THE ASSOCIATED WARM FRONT IS PROGGED TO MOVE NORTHEAST ACROSS THE OHIO VALLEY ON MONDAY...FOLLOWED BY A COLD FRONT LATE TUESDAY AND WEDNESDAY. THIS SYSTEM WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE UPPER OHIO VALLEY REGION MONDAY THROUGH WEDNESDAY. WEAK HIGH PRESSURE SHOULD THEN PROVIDE A RETURN TO MAINLY DRY WEATHER FOR THURSDAY. TEMPERATURES ARE FORECAST TO REMAIN A FEW DEGREES ABOVE NORMAL THROUGH THE EXTENDED PERIOD. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... LATEST RADAR TREND SHOWS A COUPLE OF BROKEN LINES OF THUNDERSTORMS OVER EAST CENTRAL OHIO MOVING EASTWARD AHEAD OF COLD FRONT. HAVE RATHER HIGH CONFIDENCE THAT MOST TERMINALS WILL HAVE AT LEAST SOME OCCASIONAL MVFR/IFR RESTRICTIONS AS STORMS TRACK THROUGH THE REGION THIS AFTERNOON. CUMULUS DECK SHOULD SCATTER OUT AFTER 00Z...BUT HAVE MODERATE CONFIDENCE THAT LOW LEVEL MOISTURE WILL ALLOW AREAS OF MVFR CEILINGS TO DEVELOP BETWEEN 08Z AND 15Z FRIDAY. CLOUD BASES SHOULD LIFT TO ABOVE 3000 FEET BY AROUND 16Z FRIDAY. OUTLOOK FOR FRIDAY NIGHT THROUGH TUESDAY... SCATTERED SHOWERS AND THUNDERSTORMS WITH POSSIBLE RESTRICTIONS CAN BE EXPECTED THROUGH SATURDAY AS LOW PRESSURE SYSTEM DEPARTS INTO SOUTHERN QUEBEC. WEAK HIGH PRESSURE WILL BUILD INTO THE UPPER OHIO VALLEY LATER IN THE WEEKEND WITH GENERALLY VFR WEATHER SUNDAY. A WARM FRONT IS PROGGED TO PUSH NORTHEAST ACROSS THE UPPER OHIO VALLEY MONDAY AND MOVE NORTH OF THE REGION TUESDAY. THIS BOUNDARY WILL BRING SCATTERED SHOWERS AND STORMS WITH POSSIBLE RESTRICTIONS EARLY NEXT WEEK. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 409 AM EDT THU JUN 23 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-240815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 409 AM EDT THU JUN 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND. TRAINING OF STORMS MAY CAUSE LOCALLY HEAVY RAINFALL WITH FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 124 PM EDT THU JUN 23 2011 OHZ039>041-049-050-WVZ001-231830- CARROLL OH-COLUMBIANA OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH- 124 PM EDT THU JUN 23 2011 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COLUMBIANA...HARRISON...JEFFERSON...TUSCARAWAS...CARROLL AND HANCOCK... AT 120 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER GNADENHUTTEN...MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL PRODUCE WIND GUSTS AROUND 40 MPH...CLOUD TO GROUND LIGHTNING...AND A PERIOD OF VERY HEAVY RAIN. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... GNADENHUTTEN... NEW PHILADELPHIA... UHRICHSVILLE... DENNISON... TAPPAN... SHERRODSVILLE... BOWERSTON... LEESVILLE LAKE PARK... SCIO... DELLROY... CARROLLTON... KILGORE... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4078 8064 4054 8053 4027 8142 4049 8157
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 126 PM EDT THU JUN 23 2011 OHZ039-049-050-058-059-PAZ029-WVZ001-002-231830- BELMONT OH-BROOKE WV-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-WASHINGTON PA- 126 PM EDT THU JUN 23 2011 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... BELMONT...GUERNSEY...HARRISON...JEFFERSON...TUSCARAWAS... WASHINGTON...BROOKE AND HANCOCK... AT 125 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES NORTHEAST OF BIRMINGHAM... MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL PRODUCE WIND GUSTS AROUND 40 MPH...CLOUD TO GROUND LIGHTNING...AND A PERIOD OF VERY HEAVY RAIN. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BIRMINGHAM... LONDONDERRY... FREEPORT... TIPPECANOE... PIEDMONT... CLENDENING... FLUSHING... NEW ATHENS... CADIZ... JEWETT... ADENA... HOPEDALE... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4052 8061 4029 8044 4002 8138 4023 8153
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT THU JUN 23 2011
OHZ041-PAZ007>009-013>015-020>022-029-WVZ001-231915-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-COLUMBIANA
OH-FOREST PA-HANCOCK WV-LAWRENCE PA-MERCER PA-VENANGO PA-WASHINGTON
PA-
208 PM EDT THU JUN 23 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...ARMSTRONG...WASHINGTON...ALLEGHENY...BEAVER...BUTLER...
VENANGO...FOREST...CLARION...MERCER...LAWRENCE AND HANCOCK...
AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF FREDONIA TO NEW WILMINGTON TO 8 MILES WEST OF BEAVER
CREEK STATE PARK...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF FREDONIA TO NEW WILMINGTON TO 2 MILES SOUTH OF LISBON...MOVING
EAST AT 35 MPH.
THESE STORMS WILL PRODUCE WIND GUSTS AROUND 40 MPH...CLOUD TO GROUND
LIGHTNING...AND A PERIOD OF VERY HEAVY RAIN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SHARON... HERMITAGE... FARRELL...
NEW WILMINGTON... FREDONIA... MERCER...
EAST PALESTINE... NEW CASTLE...
BEAVER CREEK STATE PARK... EAST LIVERPOOL...
CHESTER... MAURICE K GODDARD STATE PARK...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4027 8045 4081 8065 4090 8063 4091 8052
4130 8053 4149 8049 4149 8001 4162 7984
4163 7927SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EDT THU JUN 23 2011
OHZ039-040-049-050-058-059-231945-
BELMONT OH-CARROLL OH-GUERNSEY OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS
OH-
241 PM EDT THU JUN 23 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BELMONT...GUERNSEY...HARRISON...JEFFERSON...TUSCARAWAS AND CARROLL...
AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTH OF OLD WASHINGTON...
MOVING NORTHEAST AT 30 MPH.
THESE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH...CLOUD TO GROUND
LIGHTNING...AND A PERIOD OF VERY HEAVY RAIN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SALT FORK STATE PARK... OLD WASHINGTON...
BIRMINGHAM... GILMORE... LONDONDERRY...
FREEPORT... TIPPECANOE... PIEDMONT...
CLENDENING... FLUSHING... TAPPAN...
NEW ATHENS...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4031 8143 4058 8095 4026 8072 3995 8145
4010 8158SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EDT THU JUN 23 2011
OHZ049-050-058-059-068-069-WVZ003-004-231945-
BELMONT OH-GUERNSEY OH-HARRISON OH-JEFFERSON OH-MARSHALL WV-MONROE
OH-NOBLE OH-OHIO WV-
245 PM EDT THU JUN 23 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...BELMONT...GUERNSEY...HARRISON...JEFFERSON...MARSHALL
AND OHIO...
AT 243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 13 MILES SOUTHWEST OF DUDLEY...MOVING
NORTHEAST AT 30 MPH.
THESE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH...CLOUD TO GROUND
LIGHTNING...AND A PERIOD OF VERY HEAVY RAIN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
DUDLEY... BELLE VALLEY... CALDWELL...
WOLF RUN STATE PARK... HARRIETTSVILLE...
SARAHSVILLE... SUMMERFIELD... SENECA LAKE PARK...
LEWISVILLE... WHEELING... WARWOOD...
TRIADELPHIA...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3992 8148 4026 8072 3998 8052 3960 8140
3963 8147 3958 8148 3958 8158 3965 8159
3966 8163 3967 8165 3974 8165 3975 8168SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT THU JUN 23 2011
OHZ040-041-231945-
CARROLL OH-COLUMBIANA OH-
248 PM EDT THU JUN 23 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA AND CARROLL...
AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHWEST OF MALVERN...MOVING
NORTHEAST AT 25 MPH.
THESE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH...CLOUD TO GROUND
LIGHTNING...AND A PERIOD OF VERY HEAVY RAIN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MALVERN... EAST ROCHESTER... HOMEWORTH...
GUILFORD LAKE STATE PARK... SALEM...
LEETONIA... COLUMBIANA...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4090 8080 4090 8053 4063 8126 4065 8127
4066 8124 4072 8123 4073 8109 4091 8108
4090 8091 4093 8089 4093 8082The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
The public reported trees down near New Athens.
The public reported trees down near Shadyside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321258, 321261.